Arizona, 2008

Flash Flood in Arizona, November 27, 2008

November 27, 2008 · NWS VEF · 1 event in 1 county or zone

A Pacific storm system brought valley rain and mountain snow to the Mojave Desert and southern Great Basin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A Pacific storm system brought valley rain and mountain snow to the Mojave Desert and southern Great Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Nov 27, 3:52 AM MST, 3 hours 38 minutes earlier.

Area forecast discussion, Nov 27, 3:52 AM MST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
252 AM PST THU NOV 27 2008

.SYNOPSIS...A STRONG PACIFIC STORM SYSTEM WILL BRING ANOTHER CHANCE
OF SHOWERS TODAY...WITH THUNDERSTORMS POSSIBLE SOUTH OF A LINE FROM
RIDGECREST TO HOOVER DAM TO PEACH SPRINGS. A FEW MORE INCHES OF SNOW
COULD FALL AT THE HIGHER ELEVATIONS OF THE CLARK COUNTY MOUNTAINS.
THE STORM WILL DEPART TOMORROW...WITH RAIN CHANCES ENDING AND
TEMPERATURES REBOUNDING A FEW DEGREES. DRY WEATHER IS EXPECTED
THROUGH THE WEEKEND AND INTO THE FIRST OF DECEMBER...WITH BREEZY
CONDITIONS OVER THE WEEKEND.
&&

.SHORT TERM...SATELLITE SHOWS UPPER LOW SPINNING OVER LOS ANGELES.
ONE AREA OF FORCING ASSOCIATED WITH EXCELLENT DIVERGENCE ALOFT WAS
RACING NORTH THROUGH CENTRAL ARIZONA...WHILE ANOTHER AREA ASSOCIATED
WITH COLD TEMPS ALOFT WAS MOVING SLOWLY NORTHEAST THROUGH SAN
BERNARDINO COUNTY. AREAS FROM BARSTOW TO BAKER TO TWENTYNINE PALMS
HAVE ALREADY RECEIVED RAIN THIS MORNING...WITH MINOR ROAD FLOODING
REPORTED EAST OF TWENTYNINE PALMS. ELSEWHERE...AREA RADARS SHOWED
VERY SMALL AREAS OF ECHOES BEGINNING TO BREAK OUT NEAR INDIAN
SPRINGS AND BETWEEN KINGMAN AND YUCCA. WITH THE COLD CORE LOW
OVERHEAD TODAY...THE ENTIRE AREA IS AT RISK FOR SHOWERS DEVELOPING
AT ANY TIME. THE BEST CHANCE OF THUNDER WILL BE OVER SAN BERNARDINO
COUNTY...FAR SOUTHERN CLARK COUNTY...AND THE SOUTHERN TWO THIRDS OF
MOHAVE COUNTY WHERE THE COLDEST UPPER LEVEL TEMPS ARE EXPECTED TO
TRACK. KEPT THE WINTER WEATHER ADVISORY FOR THE SPRING MOUNTAINS DUE
TO THE POSSIBILITY OF A SHOWER DUMPING A QUICK FEW INCHES OF SNOW.
PRECIP CHANCES WILL DECREASE FROM WEST TO EAST THIS EVENING AND
TONIGHT AS THE UPPER LOW CENTER MOVES BY AND MID LEVEL WARMING/LOW
LEVEL DRYING GET UNDERWAY. BY TOMORROW MORNING EXPECT ONLY SLIGHT
CHANCES LINGERING IN MOHAVE COUNTY. DRY WEATHER EXPECTED FOR
SATURDAY WITH THE POTENTIAL FOR SOME GUSTY NORTH WINDS...ESPECIALLY
DOWN THE COLORADO RIVER VALLEY. TOO BUSY WITH THUNDERSTORMS THIS
MORNING TO INVESTIGATE THE WINDS MORE THOROUGHLY.

.LONG TERM...WENT WITH THE MORE CONSISTENT ECMWF IN THE EXTENDED
WHICH CONTINUES TO FORECAST A REX BLOCK ON SUNDAY WITH HIGH PRESSURE
CENTERED OVER THE CENTRAL/NORTHERN CALIFORNIA COAST AND LOW PRESSURE
WEST OF THE BAJA PENINSULA. FORECAST GUIDANCE SUGGESTS THAT TEMPS ON
SUNDAY WILL CLIMB A FEW DEGREES OVER SATURDAY AS A MILD AIRMASS
SETTLES OVER THE REGION. BY MONDAY...THE RIDGE BEGINS TO BREAK DOWN
AND WEAKEN AS A STRONG SHORTWAVE MOVES INTO THE PACIFIC NW. PROBABLY
WILL NOT HAVE MUCH EFFECT ON TEMPERATURES WITH THE MILD AIRMASS
STILL IN PLACE AND ZONAL FLOW ALOFT. A SLIGHT COOLING TREND EXPECTED
FROM THAT POINT FORWARD WITH A GENERAL DECREASE IN HEIGHTS. THE
MIDDLE TO END OF THE WEEK COULD GET INTERESTING WITH A STORM SYSTEM
FORECAST TO DIVE DOWN ALONG OR NEAR THE WEST COAST. THE ECMWF IS
FURTHER WEST WITH ITS TRACK OUT OVER THE EASTERN PACIFIC AND
ACTUALLY GENERATES QPF OVER THE CWA WEDNESDAY. THE GFS TAKES A MORE
EASTWARD TRACK ALONG THE COAST AND ALSO GENERATES QPF ON WEDNESDAY.
SINCE THIS IS A NEW DEVELOPMENT...RAISED ZERO TO SOMETHING NON ZERO
TO INDICATE THE POTENTIAL.
&&

.AVIATION...FOR MCCARRAN...RAIN IS NOT EXPECTED IN THE VERY NEAR
TERM BUT LOW CEILINGS FROM 1-3KFT WILL CONTINUE AT LEAST THROUGH MID
MORNING WITH SOME IMPROVEMENT POSSIBLE AFTER 17Z. IF SHOWERS ARE
ABLE TO RE-DEVELOP...CIGS COULD TEMPORARILY DROP BELOW 1KFT AT THE
AIRPORT. PATCHY FOG IS POSSIBLE AROUND THE VALLEY BUT IS NOT
EXPECTED AT THE AIRPORT AT THIS TIME.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SHOWERS WILL CONTINUE TO BE POSSIBLE OVER MUCH OF THE
AREA TODAY WITH THE BETTER CHANCES IN SAN BERNARDINO AND MOHAVE
COUNTIES. CIGS WILL GENERALLY BE AROUND 2K-4K FEET THROUGH MID
MORNING BUT COULD GO AS LOW AS 200 TO 700 FEET AT TIMES IN SOME
AREAS. MOUNTAIN RANGES WILL GENERALLY BE OBSCURED. CONDITIONS ARE
EXPECTED TO IMPROVE IN THE WEST LATE THIS AFTERNOON AND IN THE
CENTRAL AREAS THIS EVENING.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WINTER WEATHER ADVISORY UNTIL 10 AM PST TODAY NVZ019.
AZ...NONE.
CA...NONE.
&&

MORGAN/SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Nov 27, 4:42 AM MST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
342 AM PST THU NOV 27 2008

NVZ019-280800-
SPRING MOUNTAINS-
342 AM PST THU NOV 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
NEVADA.

.DAY ONE...TODAY AND TONIGHT

SNOW SHOWERS ARE EXPECTED TO REDEVELOP OVER THE SPRING MOUNTAINS
THIS MORNING...AND THE WINTER WEATHER ADVISORY FOR SNOW REMAINS
IN EFFECT UNTIL 10 AM. THE CHANCES FOR SNOW WILL END TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER SPOTTERS ARE
ENCOURAGED TO SUBMIT REAL TIME SNOW REPORTS ACCORDING TO STANDARD
OPERATING PROCEDURES.

AZZ001>003-036-CAZ519>527-NVZ014>018-020>022-280800-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
342 AM PST THU NOV 27 2008 /442 AM MST THU NOV 27 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A STRONG PACIFIC STORM SYSTEM WILL BRING CHANCES FOR RAIN AND HIGH
ELEVATION SNOW AGAIN TODAY...AND THUNDERSTORMS WILL BE POSSIBLE IN
AREAS SOUTH OF LAS VEGAS. THE PRECIPITATION CHANCES WILL END FROM
WEST TO EAST THIS EVENING AND TONIGHT AS THE STORM MOVES AWAY TO
THE EAST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD
OPERATING PROCEDURES.

MORGAN

The radar

The Las Vegas radar (KESX), 70 km away, was scanning. The volume nearest the first event began at 14:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Mohave

When
November 27, 7:30 AM MST to 8:30 AM MST
Where
Mohave County, 1.04 mi N of Riviera to 1.08 mi N of Riviera
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.115, -114.601

Arizona Highway 95 was flooded with seven to 10 inches of water, as well as mud and debris. Some residential side streets were also closed due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2008Every state in 2008This day in weather historyWarnings in Arizona, November 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 139450.